Alert archive / New York / Coastal Flood Statements in 2017

Coastal Flood Statement 39, NWS New York, NY

December 3, 2017Essex County, Hudson County, Union County, New Jersey; 4 counties in New York; Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut

NWS New York, NY issued this coastal flood statement at Dec 3, 2017, 4:44 PM EST for Essex County, Hudson County, Union County, New Jersey; 4 counties in New York; Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It took effect at Dec 4, 2017, 7:00 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2017, 4:44 PM EST (21:44 UTC)
In effect from
Dec 4, 2017, 7:00 AM EST
Expired
Dec 4, 2017, 1:00 PM EST
In force
6 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT, Essex County, NJ, Hudson County, NJ, Union County, NJ, Nassau County, NY, Queens County, NY, Suffolk County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 66 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WHUS41 KOKX 032144
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
444 PM EST SUN DEC 3 2017

...ISOLATED MINOR COASTAL FLOODING DURING THE DAY MONDAY...

CTZ009-010-NYZ071-078-177-041000-
/O.NEW.KOKX.CF.S.0039.171204T1500Z-171204T1800Z/
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN WESTCHESTER-
NORTHWESTERN SUFFOLK-NORTHERN NASSAU-
444 PM EST SUN DEC 3 2017

* LOCATIONS...SHORELINES OF WESTERN LONG ISLAND SOUND.

* TIDAL DEPARTURE...UP TO 1/2 FT ABOVE ASTRONOMICAL HIGH TIDES.

* TIMING...DURING HIGH TIDE CYCLE LATE MONDAY MORNING INTO EARLY 
  MONDAY AFTERNOON.

* COASTAL FLOOD IMPACTS...BRIEF MINOR FLOODING OF THE MOST 
  VULNERABLE LOCATIONS NEAR THE WATERFRONT AND SHORELINE.

&&

$$

NYZ178-179-041000-
/O.NEW.KOKX.CF.S.0039.171204T1200Z-171204T1500Z/
SOUTHERN QUEENS-SOUTHERN NASSAU-
444 PM EST SUN DEC 3 2017

* LOCATIONS...SHORELINES OF SOUTH SHORE BACK BAYS OF NEW YORK CITY
  AND NASSAU COUNTY.

* TIDAL DEPARTURE...AROUND 1/2 FT ABOVE ASTRONOMICAL HIGH TIDES.

* TIMING...DURING HIGH TIDE CYCLE MONDAY MORNING.

* COASTAL FLOOD IMPACTS...BRIEF MINOR FLOODING OF THE MOST
  VULNERABLE LOCATIONS NEAR THE WATERFRONT AND SHORELINE.

&&

$$
3 follow-up statements
597 
WHUS41 KOKX 040301
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
1001 PM EST SUN DEC 3 2017

...ISOLATED MINOR COASTAL FLOODING DURING THE DAY MONDAY...

NJZ006-106-108-041600-
/O.EXB.KOKX.CF.S.0039.171204T1200Z-171204T1600Z/
HUDSON-EASTERN ESSEX-EASTERN UNION-
1001 PM EST SUN DEC 3 2017

* LOCATIONS...ALONG LOWER NEW YORK HARBOR, ARTHUR KILL, NEWARK 
  BAY, AND TIDALLY AFFECTED PORTIONS OF THE HACKENSACK AND PASSAIC
  RIVERS.

* TIDAL DEPARTURE...1/2 TO 1 FT ABOVE ASTRONOMICAL HIGH TIDES.

* TIMING...DURING HIGH TIDE CYCLE MONDAY MORNING.

* COASTAL FLOOD IMPACTS...BRIEF MINOR FLOODING OF THE MOST 
  VULNERABLE LOCATIONS NEAR THE WATERFRONT AND SHORELINE.

&&

$$

NYZ178-179-041600-
/O.EXT.KOKX.CF.S.0039.171204T1200Z-171204T1600Z/
SOUTHERN QUEENS-SOUTHERN NASSAU-
1001 PM EST SUN DEC 3 2017

* LOCATIONS...VULNERABLE LOCATIONS ALONG THE SOUTH SHORE BAYS OF 
  QUEENS AND NASSAU COUNTY.

* TIDAL DEPARTURE...1/2 TO 1 1/2 FT ABOVE ASTRONOMICAL HIGH 
  TIDES.

* TIMING...DURING HIGH TIDE CYCLE MONDAY MORNING.

* COASTAL FLOOD IMPACTS...BRIEF MINOR FLOODING OF THE MOST 
  VULNERABLE LOCATIONS NEAR THE WATERFRONT AND SHORELINE.

&&

$$

CTZ009-010-NYZ071-078-177-041800-
/O.CON.KOKX.CF.S.0039.171204T1500Z-171204T1800Z/
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN WESTCHESTER-
NORTHWESTERN SUFFOLK-NORTHERN NASSAU-
1001 PM EST SUN DEC 3 2017

* LOCATIONS...VULNERABLE LOCATIONS ALONG WESTERN LONG ISLAND 
  SOUND.

* TIDAL DEPARTURE...1/2 TO 1 FT ABOVE ASTRONOMICAL HIGH TIDES.

* TIMING...DURING HIGH TIDE CYCLE LATE MONDAY MORNING INTO EARLY 
  MONDAY AFTERNOON.

* COASTAL FLOOD IMPACTS...BRIEF MINOR FLOODING OF THE MOST
  VULNERABLE LOCATIONS NEAR THE WATERFRONT AND SHORELINE.

&&

$$
014 
WHUS41 KOKX 041615
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
1115 AM EST MON DEC 4 2017

...ISOLATED MINOR COASTAL FLOODING DURING THE DAY MONDAY...

NJZ006-106-108-NYZ178-179-041715-
/O.EXP.KOKX.CF.S.0039.000000T0000Z-171204T1600Z/
HUDSON-EASTERN ESSEX-EASTERN UNION-SOUTHERN QUEENS-
SOUTHERN NASSAU-
1115 AM EST MON DEC 4 2017

HIGH TIDE HAS PASSED AND WATER LEVELS ARE BELOW MINOR COASTAL
FLOOD BENCHMARKS.

&&

$$

CTZ009-010-NYZ071-078-177-041800-
/O.CON.KOKX.CF.S.0039.000000T0000Z-171204T1800Z/
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN WESTCHESTER-
NORTHWESTERN SUFFOLK-NORTHERN NASSAU-
1115 AM EST MON DEC 4 2017


* LOCATIONS...VULNERABLE LOCATIONS ALONG WESTERN LONG ISLAND 
  SOUND.

* TIDAL DEPARTURE...1/2 TO 1 FT ABOVE ASTRONOMICAL HIGH TIDES.

* TIMING...DURING HIGH TIDE CYCLE LATE MONDAY MORNING INTO EARLY 
  MONDAY AFTERNOON.

* COASTAL FLOOD IMPACTS...BRIEF MINOR FLOODING OF THE MOST 
  VULNERABLE LOCATIONS NEAR THE WATERFRONT AND SHORELINE.

&&

$$
947 
WHUS41 KOKX 041804
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
104 PM EST MON DEC 4 2017


CTZ009-010-NYZ071-078-177-041915-
/O.EXP.KOKX.CF.S.0039.000000T0000Z-171204T1800Z/
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN WESTCHESTER-
NORTHWESTERN SUFFOLK-NORTHERN NASSAU-
104 PM EST MON DEC 4 2017

HIGH TIDE HAS PASSED AND WATER LEVELS ARE BELOW MINOR COASTAL
FLOOD BENCHMARKS.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Dec 3, 3:58 PM EST, 46 minutes earlier.

Area forecast discussion, Dec 3, 3:58 PM EST, 46 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service New York NY
358 PM EST Sun Dec 3 2017

.SYNOPSIS...
High pressure moves northeast of the region through Monday
night. A warm front approaching Monday night, passes on Tuesday
and this will be followed by a cold front Wednesday morning.
Weak high pressure will then follow through Thursday, with a
storm possibly impacting the region on Friday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Clouds are abundant and light rain sprinkles will be seen for a
few locations. There is enough dry air aloft to keep this
wording for precipitation. Decent mesoscale model agreement
between the HRRR, WRF-ARW and WRF-NMM in their respective
reflectivity fields to keep the rain sprinkle mention as well.
The area for these is along the coastal sections due to
relatively higher dewpoints there.

The driving force for the clouds and sprinkles is lifting from
an approaching shortwave as conveyed by the positive vorticity
advection in the mid levels.

This shortwave will exit east of the region this evening with
ridging building in behind it. At the surface, high pressure
builds southward from the Canadian Maritimes along the
Northeastern seaboard. This will give a light northerly flow by
early Monday. The clouds will decrease with subsidence behind
the shortwave and with light winds, expect optimal radiational
cooling. With these relatively higher dewpoints that been coming
in, some models are indicating saturation right near the surface
and hence fog formation late tonight. Models are not all
showing this scenario, so used a blend of MAV/MET temperatures
and LAV dewpoints and noted areas that will cool more
efficiently, namely those interior valleys and rural sections.
That is where there will be higher potential for fog formation.
Patchy fog was put in for these locations. Lows range from the
mid 20s to near 40.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
The ridge amplifies in the Mid-Atlantic and Northeast with a
strong shortwave moving into the Western Great Lakes. At the
surface, high pressure will slowly drift eastward into the
Canadian Maritimes, giving the region more easterly and
eventually southeasterly flow. Low level moisture will increase
with a likewise increase in clouds by late Monday afternoon and
Monday night.

Temperatures for Monday will be slightly warmer due to
a little more vertical mixing. The SE flow will not result in
temperatures being much higher; still have upper 40s to lower
50s for the range of max temperature forecast. That strong
shortwave will have a strong parent low that will be
approaching and for Monday night, its associated warm front will
be approaching. SE flow will further increase that night,
helping moderate temperatures with a decrease in radiational
cooling. Lows will be more in the mid 30s to mid 40s with some
possible showers by late overnight heading into daybreak
Tuesday. Fog will be a possibility once again but as indicated in
the BUFKIT soundings, this moisture looks to be more low level
stratus late Monday night.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A cold front approaches on Tuesday with chances of showers,
primarily in the afternoon hours. A southerly flow will help keep
temperatures above normal. The cold front pushes through the region
Tuesday night into early Wednesday morning with rain. There will be
sufficient moisture and upward forcing for the potential of a brief
heavy downpour or two during this period. Rain likely ends across
the entire tri-state area by noon with weak high pressure keeping us
dry Wednesday afternoon through Thursday night.

The large-scale pattern then begins to change more significantly at
this point. Models continue to agree that a deep upper trough digs
down through the mid-MS Valley and Ohio Valley late in the week.
This along with strong jet dynamics aloft may aid downstream
cyclogenesis off the Mid-Atlantic Coast on Friday. Details with this
potential storm are uncertain this far out in time, however ECMWF
and GFS have been showing a surface low passing around 100-200 miles
SE of the 40N/70W benchmark Friday night for the past few model
runs. Have gone with chances of rain, snow, or a mix of the two for
Friday and Friday night. Things become even more uncertain after
this, largely depending if, when and how far south a lobe of the
polar vortex travels across the Great Lakes and NE. For now, have
gone with slight chances of rain/snow showers for Saturday. Cyclonic
flow aloft continues on Sunday with a chance of flurries.
Temperatures Friday through Sunday are expected to be below normal.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
High pressure over the area will move slowly east on Monday.

As an upper level disturbance moves overhead, MVFR cigs will
remain across the NYC metro area until between 22Z-24Z, then
lift/scatter. It remains uncertain as to whether these lower
cigs will reach KBDR/KGON later today or this evening.

BKN VFR cigs will be slow to leave the Long Island and CT
terminals tonight. Farther west, some patchy fog with MVFR vsby
is likely north/west of the NYC metro terminals from about
08Z-13Z, and will have to watch the NYC metros for possible
lower conditions during that time frame as well.

VFR conditions expected after 13Z Mon, with generally
light/variable winds becoming E-SE toward the end of the period.

.OUTLOOK FOR 18Z MONDAY THROUGH THURSDAY...
.Monday afternoon...MVFR cigs possible late at the NYC metro and
Long Island terminals.
.Monday Night...MVFR or lower cigs likely.
.Tuesday...MVFR conds likely, IFR conds possible. Rain chances
increasing. S winds increasing to 10-15G20KT.
.Tuesday Night...Rain likely, with IFR conds possible. S-SW
winds G20KT. LLWS possible. Isold thunder possible late.
.Wednesday...Rain likely early at KISP/KGON with IFR conds,
LLWS, and isold thunder possible. Otherwise, becoming VFR with
WNW winds G25-30KT.
.Wednesday night...VFR. WNW winds G20-25KT early.
.Thursday...VFR. W winds G20KT.
.Thursday night...VFR.
.Friday...Chance of rain/snow with MVFR or lower conds mainly
east of the NYC metros.

&&

.MARINE...
The marine forecast remains on track. Latest model data suggests
the light winds continue through Monday with an increase Monday
night in response to a tightening pressure gradient, with high
pressure moving east of the region and a strong low approaching
from the west with its associated warm front. However, still
expecting conditions to remain below SCA through Monday night,
although ocean seas increase to 4 ft with some 20kt gusts late
Monday night.

A cold front approaches on Tuesday with winds on most waters and
ocean waves increasing to advisory levels. There will be a low
chance of gusts up to gale force late in the day and the evening
hours before the front passes through Tuesday night. Winds subside
during Wednesday behind the front, however SCA conds should continue
on the ocean through the day. 5 ft seas probably still linger on the
eastern ocean waters for a good portion of Thursday before subsiding
to below advisory criteria by nighttime. Sub-SCA conds then continue
into Friday.

&&

.HYDROLOGY...
A widespread 1/2 to 1-inch rainfall, with locally higher amounts
possible, is expected Tue afternoon into early Wednesday. No
hydrologic impacts are expected.

&&

.TIDES/COASTAL FLOODING...
Minor coastal flooding is expected with the Monday morning high
tide, particularly in the South Shore Bays and Western Long
Island Sound shorelines. Minor flooding may be a bit more
widespread for the above mentioned vulnerable locales with
Tuesday morning's high tide, due to strengthening S/SE winds
ahead of a frontal system.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is off the
air for an extended period of time. See our headline news on
the web at: http:/weather.gov/nyc

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JC/JM
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...JC
AVIATION...Goodman
MARINE...JC/JM
HYDROLOGY...JC
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Dec 3, 3:20 AM EST, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
320 AM EST Sun Dec 3 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-041100-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
320 AM EST Sun Dec 3 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-041100-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
320 AM EST Sun Dec 3 2017

This Hazardous Weather Outlook is for the Atlantic coastal waters,
Mew York Harbor, Long Island Sound, and the Long Island bays.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Nearby

Coastal Flood Statements in New York, 2017Coastal Flood Statements in New Jersey, 2017Coastal Flood Statements in Connecticut, 2017Every coastal flood statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.